Impaired dexamethasone-related increase of anticoagulants is associated with the development of osteonecrosis in childhood acute lymphoblastic leukemia
Haematologica , Volume 93 - Issue 10 p. 1570- 1574
Coagulation alterations may be involved in osteonecrosis in childhood acute lymphoblastic leukemia. Retrospectively, we evaluated the available coagulation parameters at diagnosis and during induction treatment of 161 acute lymphoblastic leukemia patients: 24 with symptomatic osteonecrosis (median age: 13.8 years, range 4.0-17.2) and 137 without osteonecrosis (median age: 4.9 years, range 1.0-16.7). Coagulation parameters of both groups were similar at diagnosis. After four weeks of treatment including dexamethasone, levels of antithrombin and protein S were significantly less in osteonecrosis-positive than in osteonecrosis-negative patients. Subsequently, after four doses of asparaginase and tapering dexamethasone, these coagulation parameters equally decreased in both groups. Consequently, nadirs of antithrombin and protein S were significantly lower in osteonecrosis-positive than in osteonecrosis- negative patients, even reaching levels below lower normal limits in the osteonecrosis-positive group. A reduced dexamethasone related increase of antithrombin and protein S, and subsequent decline below normal levels after introduction of asparaginase, may result in a hypercoagulable state, contributing to development of symptomatic osteonecrosis.
|Acute lymphoblastic leukemia, Antithrombin, Hypercoagulability, Osteonecrosis, Protein S|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
te Winkel, M.L, Appel, I.M, Pieters, R, & van den Heuvel-Eibrink, M.M. (2008). Impaired dexamethasone-related increase of anticoagulants is associated with the development of osteonecrosis in childhood acute lymphoblastic leukemia. Haematologica, 93(10), 1570–1574. doi:10.3324/haematol.12956